Alert archive / Ohio / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 82, NWS Pittsburgh, PA

June 13, 20174 counties in Ohio

NWS Pittsburgh, PA issued this severe thunderstorm warning at Jun 13, 2017, 2:05 PM EDT for 4 counties in Ohio. It was in force for 25 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 13, 2017, 2:05 PM EDT (18:05 UTC)
Expired
Jun 13, 2017, 2:30 PM EDT
In force
25 min
Issued by
NWS Pittsburgh, PA
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Belmont County, OH, Guernsey County, OH, Harrison County, OH, Tuscarawas County, OH

The radar

The Pittsburgh radar (KPBZ), 96 km from the middle of the area, began a volume at 18:07 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 13, 2:17 PM EDTHAIL 1Tippecanoe, OHHAIL AT LEAST THE SIZE OF A QUARTER ALONG NORRIS ROAD

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 12 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Pittsburgh, PA (KAGC), launched 12:00Z, 6.1 hours before the alert went out and 102 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 12:00Z on 2017-06-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 762 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 12:00Z on 2017-06-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -46 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
762 J/kg
Mixed-layer CIN
-63 J/kg
Mixed-layer LCL
1218 m above ground
0-6 km bulk shear
12 kt
0-1 km storm-relative helicity
-46 m²/s²
0-3 km storm-relative helicity
-33 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

403 
WUUS51 KPBZ 131805
SVRPBZ
OHC013-059-067-157-131830-
/O.NEW.KPBZ.SV.W.0082.170613T1805Z-170613T1830Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Pittsburgh PA
205 PM EDT TUE JUN 13 2017

The National Weather Service in Pittsburgh has issued a

* Severe Thunderstorm Warning for...
  Southwestern Harrison County in east central Ohio...
  Northeastern Guernsey County in east central Ohio...
  Northwestern Belmont County in east central Ohio...
  Southeastern Tuscarawas County in east central Ohio...

* Until 230 PM EDT.

* At 205 PM EDT, a severe thunderstorm was located over Freeport,
  moving southeast at 10 mph.

  HAZARD...60 mph wind gusts. 

  SOURCE...Radar. 

  IMPACT...Expect damage to trees and power lines, resulting in some 
           power outages. 

* Locations impacted include...
  Freeport...                       Holloway...
  Tippecanoe...                     Piedmont...
  Deersville...                     Clendening Lake...
  Piedmont Lake...                  Tappan Lake...

This includes  Interstate 70 in Ohio between mile markers 195 and
196.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

Move to an interior room on the lowest floor of a building.

Please report severe weather by calling 412-262-1988, posting to 
the NWS Pittsburgh Facebook page, or using Twitter @NWSPITTSBURGH. 

&&

LAT...LON 4025 8142 4036 8124 4021 8101 4004 8129
TIME...MOT...LOC 1805Z 322DEG 7KT 4025 8128 

HAIL...<.75IN
WIND...60MPH
 
$$
34
1 follow-up statement
046 
WWUS51 KPBZ 131822
SVSPBZ

Severe Weather Statement
National Weather Service Pittsburgh PA
222 PM EDT TUE JUN 13 2017

OHC013-131832-
/O.CAN.KPBZ.SV.W.0082.000000T0000Z-170613T1830Z/
Belmont OH-
222 PM EDT TUE JUN 13 2017

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN BELMONT COUNTY IS
CANCELLED...
    
The storm that prompted the warning has moved out of the area.
Therefore, the warning has been cancelled.

LAT...LON 4025 8142 4033 8128 4022 8112 4016 8127
TIME...MOT...LOC 1822Z 357DEG 3KT 4023 8129 

$$

OHC059-067-157-131830-
/O.CON.KPBZ.SV.W.0082.000000T0000Z-170613T1830Z/
Harrison OH-Guernsey OH-Tuscarawas OH-
222 PM EDT TUE JUN 13 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 230 PM EDT
FOR SOUTHWESTERN HARRISON...NORTHEASTERN GUERNSEY AND SOUTHEASTERN
TUSCARAWAS COUNTIES...

At 222 PM EDT, a severe thunderstorm was located over Freeport, and
is nearly stationary.

HAZARD...60 mph wind gusts and quarter-size hail. 

SOURCE...Radar. 

IMPACT...Minor hail damage to vehicles is possible. Expect wind 
         damage to trees and power lines, resulting in some power 
         outages. 

Locations impacted include...
Freeport...                       Tippecanoe...
Piedmont...                       Clendening Lake...
Piedmont Lake...                  

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is occurring with this storm and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

Please report severe weather by calling 412-262-1988, posting to 
the NWS Pittsburgh Facebook page, or using Twitter @NWSPITTSBURGH. 

&&

LAT...LON 4025 8142 4033 8128 4022 8112 4016 8127
TIME...MOT...LOC 1822Z 357DEG 3KT 4023 8129 

HAIL...1.00IN
WIND...60MPH
 
$$
34

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 13, 12:35 PM EDT, 1 hour 30 minutes earlier.

Area forecast discussion, Jun 13, 12:35 PM EDT, 1 hour 30 minutes before
Area Forecast Discussion
National Weather Service Pittsburgh PA
1235 PM EDT Tue Jun 13 2017

.SYNOPSIS...
Periodic rain chances return for the rest of the week with
several crossing disturbances.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
With noon update, updated pops to account for coverage in
thunderstorms increasing slightly more than expected across
southeastern Ohio. However, the bulk of the rainfall so far has
remained south of the forecast area. Showers and thunderstorms
are also expected to develop along a cold front moving through
New York into Pennsylvania, but so far nothing has developed
locally along the front, with all rain well northeast of the
region. Any showers and thunderstorms that develop this
afternoon should be pulse in nature considering how light winds
are both at the surface and aloft. While this should limit any
severe potential, the light wind speeds also mean that any storm
that does develop will move slowly and produce a good bit of
rain in any one location.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH FRIDAY/...
The front is progged to become stationary tonight as it becomes
oriented NW-SE from Central OH to Wrn PA. Shower/tstm coverage
should decrease with diminishing instability and shortwave
support.

Upper ridging is expected to develop ahead of another advancing
Plains shortwave Wed. This could help limit precip coverage near
the front initially, though with building instability and weak
convergence in vicinity of the front maintained the likely POPs
for areas S of I 80. Weak flow and moderate instability should
limit the severe weather potential, though locally heavy
rainfall is possible with slow moving storms. Agree with SPC's
limited marginal potential of strong-severe storms.

Activity should decrease Wed night before becoming more numerous
Thursday as the Plains shortwave advances across the region. Any
severe potential should be limited with moderate instability and
little shear, with locally heavy rainfall again possible. The
wave should exit by Friday morning with decreasing POPs.
Temperatures should average 5-10 degrees above seasonal levels.

&&

.LONG TERM /FRIDAY NIGHT THROUGH MONDAY/...
Broad upper troughing from the Midwest to the NE CONUS should
maintain periodic shower/thunderstorm chances through the period
as shortwaves rotate through the trough. Above seasonal average
temperatures are expected to continue.

&&

.AVIATION /16Z TUESDAY THROUGH SATURDAY/...
Showers and storms have developed in the unstable airmass over
eastern OH/western WV earlier than originally anticipated this
morning, with support from a shortwave over WV. While most of
this is remaining south of the terminals, have bumped up the
timing of VCTS at ZZV and will tempo restrictions as confidence
increases. Meanwhile, cold front will start to sag southward
over the region this afternoon, allowing for further
thunderstorm development. While VFR conditions will prevail,
brief IFR restrictions are possible with heavy rain and gusty
winds. Convection should diminish after sunset, but some patchy
fog may be possible at any terminal that experiences a storm.
Will leave this mention out for now and reevaluate with the 18z
issuance.

.Outlook...
Restrictions from showers and thunderstorms are possible
Wednesday and Thursday as upper ridging weakens and a trough
approaches.

&&

.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...None.
OH...None.
PA...None.
WV...None.

&&
Hazardous weather outlook, Jun 13, 4:31 AM EDT, 9 hours 34 minutes before
Hazardous Weather Outlook
National Weather Service Pittsburgh PA
431 AM EDT Tue Jun 13 2017

MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023-
029-031-073>076-WVZ001>004-012-021-509>514-140845-
Garrett-Tuscarawas-Carroll-Columbiana-Coshocton-Harrison-Jefferson-
Muskingum-Guernsey-Belmont-Noble-Monroe-Mercer-Venango-Forest-
Lawrence-Butler-Clarion-Beaver-Allegheny-Armstrong-Indiana-
Washington-Greene-Westmoreland-Westmoreland Ridges-Fayette-
Fayette Ridges-Hancock-Brooke-Ohio-Marshall-Wetzel-Marion-Monongalia-
Ridges of Eastern Monongalia and Northwestern Preston-Preston-
Eastern Preston-Western Tucker-Eastern Tucker-
431 AM EDT Tue Jun 13 2017

This Hazardous Weather Outlook is for western Maryland, east
central Ohio, northwest Pennsylvania, southwest Pennsylvania, west
central Pennsylvania, western Pennsylvania, northern West Virginia
and northern panhandle of West Virginia.

.DAY ONE...Today and Tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Showers and thunderstorms on Wednesday and Thursday will pose a
concern for flash flooding and occasional severe weather.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
 conditions according to Standard Operating Procedures.

In the hours before

Special weather statement, Jun 13, 1:47 PM EDT, 18 minutes before
Special Weather Statement
National Weather Service Pittsburgh PA
147 PM EDT TUE JUN 13 2017

OHZ039-048-058-131815-
Guernsey-Tuscarawas-Coshocton-
147 PM EDT TUE JUN 13 2017

...A STRONG THUNDERSTORM CAPABLE OF PRODUCING GUSTY WIND WILL AFFECT
NORTH CENTRAL GUERNSEY...NORTHEASTERN COSHOCTON AND SOUTHERN
TUSCARAWAS COUNTIES...

At 146 PM EDT, a strong thunderstorm was located near Sugarcreek, or
9 miles southwest of Dover, moving southeast at 15 mph.

Wind gusts up to 55 mph are possible with this storm.

Locations impacted include...
Newcomerstown...                  Gnadenhutten...
Tuscarawas...                     Baltic...
Port Washington...                Stone Creek...
Gilmore...                        Stillwater...
Bakersville...

This includes  Interstate 77 in Ohio between mile markers 60 and 79.

LAT...LON 4044 8175 4045 8174 4045 8168 4044 8168
      4046 8167 4048 8167 4053 8155 4032 8132
      4018 8162
TIME...MOT...LOC 1746Z 329DEG 12KT 4043 8161

34

The office that day

Everything else NWS Pittsburgh, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 13, 11:57 AM EDTSevere Thunderstorm WarningPBZMuskingum33 min
Jun 13, 1:47 PM EDTSpecial Weather StatementPBZTuscarawas28 min
Jun 13, 2:19 PM EDTFlash Flood WarningPBZHarrison, Tuscarawas3 hr
Jun 13, 2:32 PM EDTSevere Thunderstorm WarningPBZColumbiana43 min
Jun 13, 3:05 PM EDTSevere Thunderstorm WarningPBZCarroll, Columbiana40 min
Jun 13, 3:15 PM EDTSevere Thunderstorm WarningPBZColumbiana45 min
Jun 13, 3:34 PM EDTSevere Thunderstorm WarningPBZCoshocton41 min
Jun 13, 5:34 PM EDTSevere Thunderstorm WarningPBZMuskingum26 min
Jun 13, 5:49 PM EDTFlash Flood WarningPBZMuskingum116 min

Nearby

Severe Thunderstorm Warnings in Ohio, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.